Iowa, 2018

Winter Storm and Flood in Iowa, April 13 to 15, 2018

April 13 to 15, 2018 · NWS ARX · 3 events in 2 counties and zones

Portions of northeast Iowa received between 2 and 5 inches of snow as another early spring storm moved across the Upper Midwest from April 13th into the 15th. In addition to the falling snow, additional impacts occurred as wind gusts of 40 to 50 mph produced blowing and drifting snow that significantly reduced the visibility at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Portions of northeast Iowa received between 2 and 5 inches of snow as another early spring storm moved across the Upper Midwest from April 13th into the 15th. In addition to the falling snow, additional impacts occurred as wind gusts of 40 to 50 mph produced blowing and drifting snow that significantly reduced the visibility at times. The highest reported snowfall total was 5.4 inches in St. Ansgar (Mitchell County) and the highest recorded wind gust was 49 mph by the automated weather observing equipment at the Charles City airport (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:37 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 13, 5:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
637 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Apr 13 2018

A very complex storm system continues to take shape for tonight
through the weekend with precip types/amounts a tough forecast.

Still anticipate widespread rain/embedded storms developing through
the evening/overnight into Saturday morning with moisture
transport/warm advection north of the surface warm front. The
surface warm front does look to be stuck a little farther south
across southeast Iowa, which may end up focusing precip right
across our area. Confidence is lower into north-central Wisconsin
with how far north precip reaches tonight. A few hail producing
storms are possible this evening with the low freezing levels and
elevated instability. Strong, gusty east to northeast winds will
also gust up to around 45 mph.

As for precip types, as temps slowly fall tonight, a trend towards a
wintry mix from north to south is expected, with freezing
rain/rain/sleet possible, and some snow possible in north-central
WI. South of I-90, mostly rain would be expected, although with
convective potential, some sleet is possible. Expect some icing
concerns, especially on elevated surfaces with temps near
freezing.

As the upper trough approaches through the day Saturday, expect
more precip to develop. With surface temps clinging close to
freezing, remaining warm aloft into southwest Wisconsin, and some
potential for convective elements given steep lapse rates, a
wintry mix of precip types remains likely, with more snow from
southeast MN into north-central WI. As the def zone precip
overspreads the area Sat night into Sun, a general transition
towards snow is expected, although some mixed precip could
persist. Residual light snow will diminish later Sunday into
Sunday night.

As for headlines, messaging and impacts, it's a difficult system
to deal with. Brought A Winter Weather Advisory southward tonight
to account for some icing, possibly light snow over north-central
Wisconsin. Did adjust total event ice amounts down to the 1/10 to
1/4 inch range. With the wave of precip Sat afternoon into Sunday
more likely to be snow with 6+ inches a decent bet from parts of
southeast Minnesota through north- central Wisconsin, converted
the advisory to a warning in these areas into Sunday, with the
advisory remaining farther south. As mentioned, the freezing rain
impacts are expected to be greatest on elevated surfaces, but with
surface temps playing a key role on roads. The highest snow
impacts are expected over southeast Minnesota into north-central
Wisconsin, where some areas may see 8+ inches. Blowing snow is
also possible in open areas Sat/Sat night. Will have to monitor
short term trends and make any adjustments as necessary.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Apr 13 2018

Surface ridging passes over the Upper Midwest Monday into Tuesday
with a respite from the precipitation. A fairly vigorous upper
trough and surface low are expected to lift towards the Great
Lakes Tuesday night and Monday with another shot at some wintry
precip, including some snow. A quieter late week stretch is
anticipated behind this system, although model guidance in general
indicates the potential for another system to possibly impact the
area next weekend. Temps should stay below seasonal norms through
the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Apr 13 2018

Next round of precipitation developing right now across the area
and that will continue through roughly 04-06Z before we catch
another break in the action the second half of tonight. Most of
the precipitation should be just rain, but with some embedded
convective elements, could see not only a little lightning but
also some sleet or small hail along with very heavy rains for
brief periods. Given continued fetch of drier air into the area,
ceilings may hang right around the IFR/MVFR range for RST but
mainly MVFR for LSE, probably actually rising after 06Z tonight as
much of the precipitation briefly ends.

That break in precipitation should hold through mid to late
morning Saturday, though can't rule out some drizzle or light rain
at times. Will be closely watching surface temperatures as we
will continue to see readings slide toward the freezing mark, and
likely below at RST very late tonight or into Saturday morning.
Should that occur, can't totally rule out some light freezing rain
or drizzle for RST, though per the latest trends, it appears any
precipitation from about 06Z tonight through 18Z Saturday will be
very light. Thereafter, our next round of heavier precipitation
still looks on track into Saturday afternoon and evening, with
much of that likely falling as snow and/or sleet, perhaps heavy at
times with accumulation likely for LSE and RST. Winds will become
increasingly gusty from the northeast tonight into Saturday
morning, with a few gusts nearing 40 knots not out of the question
at RST.

&&

.HYDROLOGY...
Issued at 351 PM CDT Fri Apr 13 2018

Additional precipitation amounts of 1 to 2 inches are expected
through Sunday, in addition to the 0.50 to locally greater than 1
inch amounts that fell over parts of the region. By Saturday night
much of the precipitation is expected to be snow. Soils remain at
least partially frozen, especially north of I-90, or are wet from
recent snowmelt. Due to this, a higher than normal percentage of
the rainfall expected to runoff, producing ponding of water in low
spots and cause river rises. Flooding remains a concern later
today thru the weekend into early next week on some area rivers
and streams. Please continue to monitor forecasts closely,
especially if you have interests along or live near a river or
stream.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
     for WIZ061.

     Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for WIZ053>055.

     Winter Weather Advisory from 1 AM Saturday to 7 PM CDT Sunday
     for WIZ041>044.

     Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
     WIZ032.

     Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
     WIZ032.

     Winter Weather Advisory from 1 AM to 4 PM CDT Saturday for
     WIZ017-029-033-034.

     Winter Storm Warning from 4 PM Saturday to 7 PM CDT Sunday for
     WIZ017-029-033-034.

MN...Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for MNZ094>096.

     Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
     MNZ079-086>088.

     Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
     MNZ079-086>088.

IA...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
     for IAZ018-019-029-030.

     Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for IAZ008>011.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM/RRS
Hazardous weather outlook, Apr 13, 3:04 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 PM CDT Fri Apr 13 2018

MNZ079-086>088-WIZ017-029-032>034-141100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
404 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin

.DAY ONE...Tonight

A Winter Weather Advisory is in effect overnight tonight. Rain and
isolated thunderstorms will become a wintry mix. Icing up to 1/10
inch of an inch is expected, with 1 to 3 inches of snow across
north central Wisconsin. Some travel impacts are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect Saturday morning and Winter
Storm Warning is in effect Saturday afternoon into Sunday.

A wintry mix will change to all snow on Saturday and continue into
Sunday with new snow accumulations of 6 to 12 inches expected.

Some travel impacts are likely. Motorists should plan ahead, know
the forecast, and adjust travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-
141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
404 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions northeast Iowa and
southeast Minnesota through southwest and central Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight into Sunday.
Rain and isolated thunderstorms are expected this evening,
becoming a wintry mix through the Interstate 90 corridor after
midnight. Small hail is possible with any thunderstorms. Ice
accumulations up to 1/10 of an inch are expected, especially on
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wintry mix will continue on Saturday, becoming mainly snow late
Saturday into Sunday. Additional ice amounts around 1/10 of an
inch are expected with snowfall up to 4 to 6 inches.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JM/04

In the hours before

Local storm report, Apr 13, 6:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 NNW ONALASKA          43.92N 91.24W
04/13/2018  E0.50 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

CJA
Local storm report, Apr 13, 6:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             AUSTIN                  43.67N 92.97W
04/13/2018  E0.25 INCH       MOWER              MN   PUBLIC

            HAIL STARTING TO COVER THE GROUND.

&&
Local storm report, Apr 13, 6:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             1 N LA CROSSE           43.84N 91.24W
04/13/2018  M0.25 INCH       LA CROSSE          WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

CJA
Local storm report, Apr 13, 6:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 E MONTANA             44.34N 91.58W
04/13/2018  E0.25 INCH       BUFFALO            WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

CJA
Local storm report, Apr 13, 6:56 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 S HOLMEN              43.93N 91.24W
04/13/2018  E0.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

CJA
Local storm report, Apr 13, 6:58 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 N MARBLE ROCK         42.98N 92.87W
04/13/2018  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

CJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 flood. Local standard time, as filed.

Winter Storm, Floyd

When
April 13, 7:35 PM CST to April 15, 11:10 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that around 3 inches of snow fell across Floyd County. Wind gusts of 40 to 50 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 49 mph by the automated weather observing equipment at the Charles City airport.

Winter Storm, Mitchell

When
April 13, 7:55 PM CST to April 15, 4:10 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 5 inches of snow fell across Mitchell County. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.

Flood, Floyd

When
April 15, 1:30 AM CST to 6:20 AM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from rain and snowmelt pushed the Cedar River out of its banks in Charles City. The river crested just over the flood stage at 12.1 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749064, 749066, 749280.